Ohio, 2008

Hail in Ohio, June 16, 2008

June 16, 2008 · NWS RLX · 6 events in 4 counties and zones

Most of the convection during the morning and early afternoon was concentrated to the south and east, in eastern Kentucky and West Virginia. However, late in the afternoon, thunderstorms formed along a cold front in Ohio and moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Most of the convection during the morning and early afternoon was concentrated to the south and east, in eastern Kentucky and West Virginia. However, late in the afternoon, thunderstorms formed along a cold front in Ohio and moved southeast.

This event was driven by the upper air dynamics ahead of that reinforcing cold front. Dew points were mostly in the 60 to 65 degree range and daytime temperatures in the mid 70s to around 80 degrees. The freezing level was only 11,000 to 12,000 feet.

The severe weather reports were large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 4:18 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 16, 4:18 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT MON JUN 16 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID
WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED ZONES TO MENTION NEW SEVERE THUNDERSTORM WATCH FOR THE
ENTIRE CWA BUT PERRY AND MORGAN COUNTIES IN SOUTHEAST OH.

ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD
FRONT LOCATED ACROSS SOUTHEAST OH...DROPPING SOUTHEAST ACROSS WEST
VIRGINIA THRU THIS EVENING. KEPT POPS AND WEATHER AS THEY LOOK
REPRESENTATIVE OF EXPECTED CONDITIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION
AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF
THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH
ONLY SOME DAY TIME CU FORMING.  SO HAVE REMOVED THE MENTION OF ANY
SHOWERS ON TUESDAY.  BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL
SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE
OHIO VALLEY.  THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE
MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING
LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT
HOURS AS THIS WAVE MOVES THROUGH.

ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN
THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT
AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO
HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS.  THIS PATTERN LOOKS
TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW
FINALLY PASSES THE REGION.

FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND
WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING
TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT
SUPPORT THE MAV NUMBERS.  FOR LOWS AT NIGHT...THE SLIGHTLY WARMER
MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE
IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH
THE AREA.  ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST
MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER
BASED ON THE 850 TEMP FCST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE
BUILDING IN LATE THURSDAY AND FRIDAY.  MODELS SHOWING WEAK ENERGY
COMING OUT OF THE SOUTHWEST.  THIS WILL ARRIVE FOR SATURDAY AND PUSH
THROUGH BY SUNDAY.  INTRODUCED POPS WITH THIS FEATURE.

TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST
VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY
THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE
OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS
SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY
SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE
STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO
GROUPS FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE
FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH
IN THE SHELTERED VALLEY.

AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/JMV
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Jun 16, 3:19 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT MON JUN 16 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
419 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 16, 2:03 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
303 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             LOUISA                  37.98N 82.59W
06/16/2008  U0.88 INCH       LAWRENCE           KY   PUBLIC

&&

NNNN
Local storm report, Jun 16, 2:25 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             DINGESS                 37.87N 82.17W
06/16/2008  E1.00 INCH       MINGO              WV   POST OFFICE

&&

ABEAVERS
Local storm report, Jun 16, 2:28 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LOGAN                   37.85N 81.99W
06/16/2008  E1.75 INCH       LOGAN              WV   BROADCAST MEDIA

            CAR WINDSHIELDS BROKEN.

&&

ABEAVERS
Local storm report, Jun 16, 2:49 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             BRUNO                   37.69N 81.87W
06/16/2008  E1.75 INCH       LOGAN              WV   UNKNOWN

&&

ABEAVERS
Special weather statement, Jun 16, 3:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT MON JUN 16 2008

WVZ035-036-162115-
RALEIGH WV-FAYETTE WV-
445 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 445 PM EDT...A STRONG THUNDERSTORM WAS OVER DRY CREEK...OR ABOUT
OVER JUST WEST OF BECKLEY...MOVING EAST AT 31 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
BECKLEY...VERDUNVILLE...BOLT...STANAFORD...SHADY SPRING...PROSPERITY
AND PINEY VIEW.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, Jun 16, 3:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT MON JUN 16 2008

OHZ083>085-162115-
VINTON OH-MEIGS OH-JACKSON OH-
446 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 446 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM MCARTHUR
TO 20 MILES NORTHWEST OF JACKSON...OR FROM MCARTHUR TO 6 MILES NORTH
OF WAVERLY...MOVING SOUTHEAST AT 23 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... RADCLIFFE...HARRISONVILLE...DYESVILLE...DEXTER...
  CARPENTER AND BYER.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA TO DIME SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Charleston,WV radar (KRLX), 100 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Vinton

When
June 16, 4:20 PM EST
Where
Vinton County, Wilkesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -82.330

Hail, Meigs

When
June 16, 4:58 PM EST
Where
Meigs County, 0.87 mi SW of Pomeroy
Measured
0.75 in hail
Reported by
Public
Coordinates
39.023, -82.043

Hail, Athens

When
June 16, 4:58 PM EST
Where
Athens County, Guysville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.280, -81.920

Hail, Meigs

When
June 16, 5:00 PM EST
Where
Meigs County, Middleport
Measured
0.88 in hail
Reported by
Public
Coordinates
39.000, -82.050

Hail, Meigs

When
June 16, 5:04 PM EST
Where
Meigs County, Middleport
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.000, -82.050

Hail, Washington

When
June 16, 7:10 PM EST
Where
Washington County, Little Hocking
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -81.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110478, 110480, 110482, 110479, 110484, 110485.